Asymptotic Solution for Dam-Break Problem

by Bruce Hunt, Reader; Dept. of Civ. Engrg., Univ. of Canterbury, Christchurch, New Zealand,


Serial Information: Journal of the Hydraulics Division, 1982, Vol. 108, Issue 1, Pg. 115-126


Document Type: Journal Paper

Discussion: Gill Mohammed Akram (See full record)
Discussion: Katopodes Nikolaos D. (See full record)
Discussion: Ponce Victor Miguel (See full record)
Discussion: Weir Graham J. (See full record)
Closure: (See full record)

Abstract: The kinematic wave approximation is used to obtain a simple, closed-form solution for the catastrophic failure of a dam upon a dry, sloping channel. The solution validity is investigated by computing orders of magnitude for neglected terms in the equations of motion and by comparing the solution with the results of previously calculated numerical solutions and with experimental results. These calculations and comparisons suggest that the kinematic wave solution becomes asymptotically valid after the flood wave has advanced about four reservoir lengths downstream.

Subject Headings: Kinematic waves | Dam failures | Numerical analysis | Equations of motion | Approximation methods | Closed form solutions | Failure analysis

Services: Buy this book/Buy this article

 

Return to search